Alert archive / Minnesota / Beach Hazards Statements in 2014

Beach Hazards Statement 9, NWS Duluth, MN

August 17, 2014Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Aug 17, 2014, 4:27 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 17, 2014, 4:27 AM CDT (09:27 UTC)
Expired
Aug 17, 2014, 6:00 PM CDT
In force
14 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2014-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2014-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

619 
WHUS43 KDLH 170927
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
427 AM CDT SUN AUG 17 2014

MNZ037-WIZ001-172300-
/O.NEW.KDLH.BH.S.0009.140817T0927Z-140817T2300Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
427 AM CDT SUN AUG 17 2014

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT
THROUGH THIS AFTERNOON. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS (ALL
LOWER CASE)

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 17, 3:47 AM CDT, 40 minutes earlier.

Area forecast discussion, Aug 17, 3:47 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
347 AM CDT SUN AUG 17 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 345 AM CDT SUN AUG 17 2014

AT 330 AM...A LINE OF SHOWERS AND THUNDERSTORMS WAS MOVING INTO
THE BRAINERD LAKES AREA. PERSISTENT HEAVY RAIN FROM A SLOW MOVING
COMPLEX EARLIER IN THE NIGHT STARTED TO BREAK UP AND THE REMNANTS
WERE THE FAIRLY NARROW LINE OF SHOWERS/STORMS NOW MOVING INTO
BRAINERD. TEMPS RANGED FROM NEAR 50 AT GRAND MARAIS TO THE 60S IN
THE BRAINERD LAKES AREA.

THE MAIN FOCUS FOR TODAY WILL BE RESOLVING PRECIPITATION CHANCES
THROUGHOUT THE DAY. THE MODELS CONTINUE TO TREND WETTER FOR TODAY
AFTER BACKING OFF QUITE A BIT IN SUBSEQUENT RUNS. WILL OBVIOUSLY
HIT THE BRAINERD LAKES AREA HARDEST EARLY THIS MORNING...AND THEN
GRADUALLY SPREAD POPS FURTHER NORTH AND EASTWARD AS THE DAY WEARS
ON. WILL LIKELY REMAIN DRY IN MUCH OF NW WI AND THE
ARROWHEAD...BUT SOME SCATTERED SHOWERS AND STORMS SHOULD BE ABLE
TO MAKE THEIR WAY INTO THE TWIN PORTS DURING THE AFTERNOON.

THE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL GROW THROUGHOUT THE
NIGHT TONIGHT...AS A FAIRLY STRONG SHORTWAVE PUSHES CLOSER TO MN.
THE H5 TROUGH AND UPPER LEVEL SHORTWAVE WILL THEN MOVE ACROSS THE
WESTERN GREAT LAKES ON MONDAY. WHILE THE PRECIPITATION TODAY WILL
LARGELY BE OF THE SCATTERED VARIETY...IT SHOULD BECOME MORE
WIDESPREAD OVERNIGHT AND ESPECIALLY ON MONDAY AS PRECIPITABLE
WATER VALUES APPROACH 1.75 INCHES. COULD BE SOME LOCALLY HEAVY
RAINFALL EVENTS THROUGH THE PERIOD...ESPECIALLY WITH SLOW MOVING
CONVECTION. HIGHS WILL LARGELY BE IN THE 70S...BUT THERE WILL BE
SOME 60S NEAR LAKE SUPERIOR AND INTO THE ARROWHEAD.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 345 AM CDT SUN AUG 17 2014

THE UPPER TROF WILL STILL BE OVER THE NORTHLAND MONDAY NIGHT INTO
WEDNESDAY...KEEPING THE NORTHLAND UNDER CYCLONIC FLOW AND CHANCES
OF SHOWERS AND THUNDERSTORMS. AT THE SFC THE LOW PRESSURE WILL
FINALLY MOVES THROUGH MONDAY...WITH THE BAROCLINIC ZONE SOUTH OF THE
NORTHLAND...PUT MOST OF THE PCPN OVR THE NORTHLAND IN STRONG
ISENTROPIC LIFT. AS THE SYSTEM MOVES EAST MOVES OVR WI ON
TUESDAY...MOST OF THE PCPN WILL END IN THE WESTERN AREAS OF THE CWA.
HOWEVER...WITH THE UPPER LEVEL TROF STILL OVERHEAD AND STRONG LOW
TO MID LEVEL COLD AIR ADVECTION. KEPT IN SOME SLIGHT CHANCES OF
LINGERING SHOWERS/ AND STORMS INTO WEDNESDAY...BUT CONFIDENCE IS
LOW.  AFTER WEDNESDAY WE SEE A BIG DIVERGENCE OF THE LONG RANGE
MODELS...THE ECMWF BRING ANOTHER SFC LOW INTO NWRN MN THURSDAY AND
BRINGING A WARM FRONT NORTH ...AND AS A RESULT...MORE RAIN. THE GFS
ON THE OTHER HAND...HINTS AT A BIT OF SHOWERS ALSO....BUT LITTLE
SFC SYSTEM. THE BIG PICTURE HAS A LARGE HIGH PRESSURE ACROSS MUCH OF
THE COUNTRY...BUT A BROAD TROF IN THE WEST.  THROUGH THE EXTENDED
PERIOD THE NORTHLAND WILL MAINLY FEEL THE RESULTS OF THE TROF AS IT
DIGS INTO THE NATIONS MID SECTION. THIS COULD MEAN A WET WEEKEND FOR
THE NORTHLAND.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1242 AM  CDT SUN AUG 17 2014

STRATUS THAT SPREAD IN OFF LAKE SUPERIOR IS EXPECTED TO AFFECT
KDLH AND KHIB OVERNIGHT...AS WELL AS KINL FOR A SHORTER PERIOD.
HIGHER CLOUDS COMING IN FROM THE CONVECTION OVER WESTERN MINNESOTA
IS EXPECTED TO KEEP THE STRATUS FROM MOVING INTO KBRD. WILL BE
WATCHING THE RAIN AND THUNDERSTORMS OVER WESTERN MN TO SEE IF THEY
APPROACH KBRD...AND WILL UPDATE AS NEEDED. KHYR IS EXPECTED TO
STAY IN THE CLEAR...AND IS MORE LIKELY TO DEVELOP FOG INSTEAD. FOR
NOW HAVE A PREVAILING MVFR VISIBILITY...WITH A TEMPORARY IFR
GROUP. CONDITIONS EXPECTED TO RETURN TO VFR SOMETIME BETWEEN 15Z
AND 18Z SUNDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO SPREAD
NORTHEAST ACROSS THE AREA AFTER 15Z...BRINGING MVFR CIGS AND VSBYS
TO THE AREA MUCH OF THE AFTERNOON AND EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  66  54  69  58 /  20  60  70  60
INL  74  53  73  58 /  40  60  70  50
BRD  71  60  77  61 /  40  60  70  50
HYR  73  58  78  59 /  20  60  70  70
ASX  69  56  75  58 /  10  60  60  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...DAP
LONG TERM...CLC
AVIATION...LE
Hazardous weather outlook, Aug 17, 4:07 AM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
407 AM CDT SUN AUG 17 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
407 AM CDT SUN AUG 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT ACROSS THE
NORTHLAND. THE STORMS ARE NOT EXPECTED TO BE SEVERE BUT SOME OF
THE STORMS COULD BRING LOCALLY HEAVY RAINFALL.

THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE BEACHES OF DULUTH
AND SUPERIOR. SEE THE LATEST SURFZONE FORECAST FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE LIKELY MONDAY AND MONDAY NIGHT. THE STORMS
ARE NOT EXPECTED TO BE SEVERE...BUT MAY PRODUCE LOCALLY HEAVY
RAINFALL. OTHER CHANCES OF THUNDERSTORMS ARE POSSIBLE THROUGHOUT
THE WEEK BUT CHANCES BEYOND MONDAY NIGHT ARE GENERALLY LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-181030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
407 AM CDT SUN AUG 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS LAKE
SUPERIOR...ESPECIALLY LATER TODAY AND INTO TONIGHT. THE STORMS ARE
NOT EXPECTED TO BE SEVERE BUT MAY BRING LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE LIKELY MONDAY AND MONDAY NIGHT. THE STORMS
ARE NOT EXPECTED TO BE SEVERE...BUT MAY BRING LOCALLY HEAVY
RAINFALL. OTHER CHANCES OF THUNDERSTORMS ARE POSSIBLE THROUGHOUT
THE WEEK BUT CHANCES BEYOND MONDAY NIGHT ARE GENERALLY LOW.

DAP

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 10:09 AM CDTSmall Craft AdvisoryDLH11 hr
Aug 17, 3:12 PM CDTSpecial Weather StatementDLHCarlton33 min

Nearby

Beach Hazards Statements in Minnesota, 2014Beach Hazards Statements in Wisconsin, 2014Every beach hazards statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.